Skip to content
My WebMD Sign In, Sign Up
crying after c5c6fusion
avatar
peanut99 posted:
I had my fusion on March 25, after a month of being so fatigued they finally figured out I was on to many narcotics. Since then I will find my self crying for no reason at all. Sometimes I will cry for an entire day off and on. I am still in some pain and just started going to physical therapy. I a 42 and never had a surgery in my life. My doctor said that it is common and my therapist upped my Cymbalta from 60 mg to 90 mg and it helped for 2 weeks. I had blood work done and my vitamin D is very low, They told me surgery to the vertebrae does different things to women, even can cause menopause. Has anyone else had the depression/crying like I have?
Reply
 
avatar
annette030 responded:
Keep in mind that the meds they often use in anesthesia may hook up with fat cells in your body, and then gradually, slowly release into your blood stream. This is how my neurosurgeon explained it to me when I had C5-6 surgery done. I did not believe I would be able to go back to work after 6 weeks, but I did, full time with no restrictions other than not lifting above shoulder level. He also did not do surgery on spines to prevent pain, only to keep function. He said it was a 50/50 deal as far as pain went, and the risks were too great.

Did you expect to be pain free after surgery? Not meeting your own expectations would be very depressing.

Does your doctor recommend vit D supplementation?

Take care, Annette

PS, my hand came back with full use of my fingers!!!!!
 
avatar
ctbeth responded:
Hi Peanut99~

A second to everything that Annette points out.

Also, it's only been a bit over two months.
Chances are on your favour that you'll feel better as you get closer to the one-year benchmark.

I do hope that you'll post again and let us know how you're feeling.

BethH
 
avatar
peanut99 replied to ctbeth's response:
I did have a blood test and my vitamin d was very low. I go back in July to get another blood test done. My doctor also increased my Cymbalta to 120 mg. I am definitely crying less. I started physical therapy but since my vit. d is low, I am still lethargic. I just don't have the energy like I used to, but then again, I'm still in the healing process. Thank you so much for your comments
 
avatar
annette030 replied to peanut99's response:
My vit D was also in the lower side of the normal range, my internist suggested I take a supplement, which I have taken religously since, many years ago. I have not noticed any changes in pain or anything. I am not depressed at all. Your body will turn sunlight into Vit. D, but you need to get enough sun in the AM or afternoon/evening without sunblock. I have read it only takes 15-20 minutes once a day. Talk to your doctor about this, get more information.

When I was depressed some years back my therapist suggested CBT and gave me the name of a book, which I went out and bought. It is wonderful, does your therapist use CBT at all? The fact that you are on Cymbalta, and have a therapist already is great!!! Be sure and tell her/him what is going on with you.

Take care, Annette
 
avatar
peanut99 replied to annette030's response:
Hi all of you c5-c6 survivors!

My blood test showed my vit D is back up to the normal range. I still get emotional, but not as often. I still have tremors in my
right arm when I am having a tough day. I go back to my
surgeon tomorrow. I have been going to my physical therapist regularly, and started walking. I am a school teacher and school starts Aug. 9, and I want to have the energy and the oomph I used to have. I realized the other day that it has only been a little bit more than 4 months since the surgery, and with the busy summer I have had, I have been told that I am still going to have good and bad days. My physical therapist had one of those"Easy Readers" for sale and told me that it would work well for me since I have had trouble reading material during the classes I have been taking. It is like an easel with a clipboard. I'm excited to try it out at my next class. I also learned that I need to use my special oil that I put on my scar and move my esophagus and all the other stuff in my neck around daily so the soft tissue will spread so I don't always feel like I have a big knot in my throat. I still have trouble with hard foods; buy it's getting better

Do, or Did you all have good and bad days for the first year?
 
avatar
annette030 replied to peanut99's response:
I would assume that it would take a full year to recover from any kind of major surgery. It was so long ago, I really do not remember how long it took to recover.

The scar on my neck is barely visible now, I did nothing at all to it, so special oil or lotion. I do recall having some problems swallowing for awhile, but that has gone away also. I do recall being surprised that it took so long to recover from my surgery. I was an ER nurse, rode horses, etc., and expected to get right back to everything. No PT for me, I went right back to work in the ER full time at 6 weeks.

Give yourself a break already, it has only been four months since your surgery!!!

Take care, Annette
 
avatar
kasnomad responded:
Hi Peanut99, I am wondering if you are the same person who posted on ratemymd about a doctor on Vancouver Island. We had a similar experience and would like to compare notes. Hope you are doing well!


Featuring Experts

Peter Abaci, MD , is certified in anesthesia and pain management by the American Board of Anesthesiology. Dr. Abaci received his undergraduate educat...More

Helpful Tips

Every Chronic Pain Patient Needs to READ THIS!!!
There is a group of thirty seven Doctors, Companies. and Researchers that are petitioning the FDA to change the labels on Opiates so that ... More
Was this Helpful?
43 of 48 found this helpful

Helpful Resources

Be the first to post a Resource!

Related News

There was an error with this newsfeed

Report Problems With Your Medications to the FDA

FDAYou are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.